Alert archive / South Dakota / Tornado Warnings in 2010

Tornado Warning 16, NWS Aberdeen, SD

June 26, 2010Campbell County, South Dakota

NWS Aberdeen, SD issued this tornado warning at Jun 26, 2010, 8:02 PM CDT for Campbell County, South Dakota. It was in force for 28 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 26, 2010, 8:02 PM CDT (01:02 UTC)
Expired
Jun 26, 2010, 8:30 PM CDT
In force
28 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon

County Campbell County, SD

The radar

The Bismarck radar (KBIS), 116 km from the middle of the area, began a volume at 01:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 26, 8:10 PM CDTHAIL 16 Ne Herreid, SDQUARTER SIZE HAIL AND ESTIMATED 60 MPH WINDS.
Jun 26, 8:25 PM CDTHAIL 1.53 S Zeeland, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 26, 2:56 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 1.0 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2010-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 662 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2010-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
662 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
772 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
269 m²/s²
Significant tornado parameter
0.5
Supercell composite
5.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

235 
WFUS53 KABR 270102
TORABR
SDC021-270130-
/O.NEW.KABR.TO.W.0016.100627T0102Z-100627T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
802 PM CDT SAT JUN 26 2010

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHEASTERN CAMPBELL COUNTY IN NORTH CENTRAL SOUTH DAKOTA...

* UNTIL 830 PM CDT

* AT 759 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS
  STORM WAS LOCATED 9 MILES NORTH OF HERREID...OR 27 MILES NORTHWEST
  OF EUREKA...AND MOVING EAST AT 30 MPH.

* THIS TORNADIC STORM WILL BE NEAR...
  ARTAS AROUND 825 PM CDT...

THIS WARNING INCLUDES HIGHWAY 83 BETWEEN MILE MARKERS 237 AND 240.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 4595 9987 4595 9973 4594 9972 4587 9972
      4586 9972 4589 10021 4595 10021 4595 9988
TIME...MOT...LOC 0102Z 268DEG 27KT 4596 10009

$$
CONNELLY

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Jun 26, 1:19 PM CDT, 6 hours 43 minutes earlier.

Area forecast discussion, Jun 26, 1:19 PM CDT, 6 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
119 PM CDT SAT JUN 26 2010

.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT
MAIN FCST CHALLENGE THIS AFTERNOON DEALS WITH THE SEVERE STORM
THREAT AND HEAVY RAIN CHANCES FOR LATE THIS AFTERNOON INTO THE
EVENING AS WELL AS PRECIP CHANCES ON SUNDAY.

A WARM FRONT OVER IOWA WILL GRADUALLY LIFT NORTH AND EAST THIS
AFTERNOON CREATING A BOUNDARY FOR CONVECTION THAT STRETCHES INTO
THE SOUTHEASTERN PART OF THE CWA. A SHORTWAVE MOVING THROUGH THIS
MORNING HELPED TO SET OFF SOME SHOWERS AND THUNDERSTORMS. THE
ADDITIONAL CLOUD COVER HAS KEPT THE TEMPERATURES IN THE NORTHERN
PART OF THE CWA FROM RISING RAPIDLY THOUGH THE ATMOSPHERE REMAINS
JUICY WITH DEWPOINTS IN THE 60S AND 70S. SO THERE ARE A FEW WHAT
IFS TO THE FORECAST THIS EVENING. WHILE MORNING CONVECTION MAY
HAVE HELPED STABILIZE THE CWA SOMEWHAT A FEW OF THE SOUTHERN
COUNTIES HAVE STAYED FAIRLY CLEAR...LIKE LYMAN AND HAND...WHICH
MAY SET THE STAGE FOR SEVERE STORM FORMATION WITH THE COLD FRONT
PASSAGE.

THE TURNING WITH THE WARM FRONT IS CREATING THE POSSIBILITY OF
TORNADOS INTO EARLY EVENING IN THE SE CWA AND A WATCH IS IN
EFFECT. THIS MAY BE A LITTLE FAR NORTH FOR MUCH ACTIVITY AS SIOUX
FALLS CWA LOOKS MUCH MORE FAVORABLE FOR INITIATION. AS THE COLD
FRONT MOVES THROUGH EXPECT MORE DEVELOPMENT ESPECIALLY OVER THE
SOUTHERN AND EASTERN CWA. 3500 TO 4500 J/KG CAPE AND 35 TO 50 KTS
OF SHEAR WILL HELP SUPERCELLS FORM.

MODELS ARE IN FAIR AGREEMENT AS TO THE POTENTIAL. HOWEVER TIMING
IS ANOTHER ISSUE. THE NAM BLASTS THE COLD FRONT THROUGH AND CLEARS
OUT ANY PRECIP BEHIND..WHILE THE GFS PULLS THROUGH ANOTHER
SHORTWAVE BY MORNING GENERATING MORE QPF ACROSS THE REGION. THE
ECMWF FALLS SOMEWHERE IN BETWEEN. THEREFORE INCREASED POPS THROUGH
THE NIGHT ALTHOUGH THERE WILL PROBABLY BE A BREAK AND KEPT THE
SLIGHT CHANCES IN THROUGH SUNDAY MORNING.

BY MONDAY A RIDGE BUILDS OVER THE AREA FOR A WELCOME REGIME
CHANGE. LOOK FOR WARM AND DRY CONDITIONS MOST OF NEXT WEEK.

.LONG TERM...TUESDAY THROUGH SATURDAY.
NO MAJOR CHANGES TO CURRENT FORECAST. MEDIUM RANGE MODELS IN
FAIRLY DECENT AGREEMENT. UPPER RIDGE WILL CONTINUE TO SLIDE INTO
AREA BRINGING MUCH WARMER TEMPS AND DRY CONDITIONS. RIDGE SHOWS
SIGNS OF WEAKENING AND SHIFTING EAST BY FRIDAY NIGHT AND
SATURDAY. SMALL CHANCES OF THUNDERSTORMS LOOKS GOOD FOR THESE
TIME PERIODS AS FLOW BECOMES MORE SOUTHWESTERLY AND COLD FRONT
ENTERS AREA BY THEN.

&&

.AVIATION...
18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

SCATTERED THUNDERSTORMS WILL CONTINUE TODAY ACROSS MOST OF THE
REGION. A FEW STORMS WILL BE SEVERE WITH STRONG WINDS AND LARGE
HAIL. LOCAL MVFR CIGS CAN BE EXPECTED ALONG WITH LOCALLY STRONG
GUSTY WINDS. THUNDERSTORMS WILL SLOWLY DIMINISH AFTER MIDNIGHT.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...WISE
LONG TERM...SCARLETT
AVIATION...KRAMLICH

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jun 26, 3:36 AM CDT, 16 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
336 AM CDT SAT JUN 26 2010

SDZ003>005-009-010-015-016-270845-
CORSON-CAMPBELL-MCPHERSON-WALWORTH-EDMUNDS-DEWEY-POTTER-
336 AM CDT SAT JUN 26 2010 /236 AM MDT SAT JUN 26 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE EARLY THIS
AFTERNOON AS A COLD FRONT BEGINS TO PUSH EAST ACROSS THE REGION.
BY MIDNIGHT THE STORMS WILL HAVE PUSHED EAST INTO MINNESOTA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS SUNDAY
AFTERNOON. AT THIS POINT THEY ARE NOT EXPECTED TO BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED FOR COUNTIES EAST OF THE MISSOURI
RIVER BY 3PM CDT.

SDZ017-033>037-045-048-051-270845-
FAULK-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO-
336 AM CDT SAT JUN 26 2010 /236 AM MDT SAT JUN 26 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTH CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT
AN APPROACHING COLD FRONT WILL AGAIN SET THE STAGE FOR POSSIBLE
SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. THE STORMS ARE
EXPECTED TO PUSH EAST OF THE AREA BY MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO THUNDERSTORMS ARE FORECAST.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED FOR COUNTIES ALONG AND EAST OF
THE MISSOURI RIVER BY 3PM CDT.

MNZ039-046-SDZ006>008-011-018>023-270845-
TRAVERSE-BIG STONE-BROWN-MARSHALL-ROBERTS-DAY-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-
336 AM CDT SAT JUN 26 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT
A STRONG COLD FRONT..COUPLED WITH AN UPPER LEVEL DISTURBANCE
SLIDING THROUGH...WILL SET THE STAGE FOR THUNDERSTORM DEVELOPMENT
THIS AFTERNOON AND EVENING. SOME OF THE STORMS COULD BECOME SEVERE
WITH VERY HEAVY RAIN POSSIBLE. THE STORMS ARE EXPECTED TO MOVE
EAST OF THE AREA BY MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS TO AGAIN
DEVELOP ON SUNDAY. AT THIS TIME IT APPEARS THAT IF ANY STORMS DO FORM...
THEY WILL NOT BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED AFTER 4PM THIS AFTERNOON.

HINTZ

In the hours before

Special weather statement, Jun 26, 6:55 PM CDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
655 PM CDT SAT JUN 26 2010

SDZ003-004-009-015-016-270030-
CAMPBELL-CORSON-DEWEY-POTTER-WALWORTH-
655 PM CDT SAT JUN 26 2010

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHEASTERN
DEWEY...NORTHERN POTTER...SOUTHEASTERN CORSON...SOUTHWESTERN CAMPBELL
AND WESTERN WALWORTH COUNTIES UNTIL 730 PM CDT/630 PM MDT/...

AT 549 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES EAST OF TRAIL CITY...OR 9 MILES SOUTHWEST
OF MOBRIDGE...MOVING EAST AT 30 MPH.

A FEW LOCATIONS IN THE ADVISORY INCLUDE INDIAN MEMORIAL REC AREA...
MOBRIDGE...INDIAN CREEK REC AREA...SWAN CREEK REC AREA...GLENHAM...
SELBY AND AKASKA.

SMALL HAIL...AND WINDS AROUND 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF ON OR NEAR LAKE OAHE...GET OUT OF THE WATER. LIGHTNING CAN STRIKE
OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

CONNELLY
Local storm report, Jun 26, 7:12 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
712 PM CDT SAT JUN 26 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     HAIL             3 E PROMISE             45.33N 100.54W
06/26/2010  E0.88 INCH       DEWEY              SD   PUBLIC

&&

KGILLE
Local storm report, Jun 26, 7:18 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
718 PM CDT SAT JUN 26 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             3 E PROMISE             45.33N 100.54W
06/26/2010  E1.00 INCH       DEWEY              SD   PUBLIC

&&

KGILLE
Local storm report, Jun 26, 7:39 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
739 PM CDT SAT JUN 26 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             12 E PROMISE            45.33N 100.36W
06/26/2010  E1.50 INCH       DEWEY              SD   PUBLIC

            WINDS ESTIMATED TO BE 60 MPH WITH DAMAGE TO A CAR AND
            HOUSE SIDING.

&&

KGILLE
Local storm report, Jun 26, 7:40 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
740 PM CDT SAT JUN 26 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     FLASH FLOOD      BRANDT                  44.67N 96.62W
06/26/2010                   DEUEL              SD   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTS AREA ROADS UNDER WATER DUE TO
            HEAVY RAIN BETWEEN CLEAR LAKE AND BRANDT

&&

NWSABR
Local storm report, Jun 26, 7:57 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
757 PM CDT SAT JUN 26 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0748 PM     HAIL             3 SW AKASKA             45.30N 100.16W
06/26/2010  E1.50 INCH       WALWORTH           SD   PUBLIC

            HAIL THE SIZE OF QUATERS AND PING PONG BALLS. CROP
            DAMAGE.

&&

KGILLE

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 7:22 PM CDTSevere Thunderstorm WarningABRDewey, Potter, Walworth38 min
Jun 26, 7:56 PM CDTSevere Thunderstorm WarningABREdmunds, Faulk, Potter, Walworth26 min
Jun 26, 8:30 PM CDTSevere Thunderstorm WarningABRCampbell, McPherson28 min
Jun 26, 8:50 PM CDTFlash Flood WarningABRFaulk, Hyde, Potter, Sully75 min
Jun 26, 8:56 PM CDTSevere Thunderstorm WarningABRFaulk, Hyde, Potter, Sully49 min
Jun 26, 10:50 PM CDTAreal Flood AdvisoryABRClark, Deuel, Hamlin12 hr

Nearby

Tornado Warnings in South Dakota, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.